Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 436, NWS Norman, OK

October 15, 2000Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 15, 2000, 12:23 PM CDT for Ellis County, Oklahoma. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 15, 2000, 12:23 PM CDT (17:23 UTC)
Expired
Oct 15, 2000, 1:00 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, OK

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 12:35 PM CDTHail 0.88Catesby, OK
Oct 15, 12:55 PM CDTHail 1.75Gage, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 151724
SVROKC
OKC045-151800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1223 PM CDT SUN OCT 15 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELLIS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 100 PM CDT

* AT 1223 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3   
MILES SOUTH OF CATESBY...MOVING EAST AT 15 TO 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CATESBY AND FARGO

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO AT LEAST 60 MPH ARE LIKELY.

LAT...LON 3658 9999 3631 10000 3631 9960 3659 9961

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 10:45 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 15, 10:45 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1045 AM CDT SUN OCT 15 2000

MUCH OF CENTRAL OKLAHOMA GETTING SOME MUCH NEEDED RAIN THIS MORNING.
FOR PAST FEW HOURS SHOWERS/THUNDERSTORMS HAVE CONT TO REDEVELOP
ACROSS WESTERN SECTIONS AND THEN MOVE INTO CENTRAL OKLAHOMA. THIS
TREND LOOKS TO BE SLOWLY SHIFTING FARTHER EAST AND SHOULD SEE AT
LEAST A LITTLE BREAK THIS AFTERNOON BEFORE YET MORE DEVELOPMENT THIS
AFTERNOON AS STRONG UPPER WAVE MOVING INTO WEST TEXAS CONT TO
PROVIDE LIFT OUT AHEAD OF IT ACROSS OKLAHOMA. RAIN CHANCES CONT TO
LOOK LIKE A GOOD BET THROUGH TONIGHT.

AS FOR THE FORECAST FOR THIS AFTERNOON WILL MAKE SOME CHANGES TO
WINDS AND PRECIP CHANCES BASED ON CURRENT RADAR TRENDS AND ABOVE
REASONING. ALSO WILL DROP SOME TEMPS AS ABUNDANT CLOUD COVER AND
PRECIP WILL HELP TO KEEP TEMPS FROM RISING TO MUCH THIS AFTERNOON.

30

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 11:25 PM CDTSevere Thunderstorm WarningOUNWoodward50 min
Oct 15, 12:41 AM CDTSevere Thunderstorm WarningOUNMajor, Woods64 min
Oct 15, 12:58 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.